Delaware, 2008

High Wind and Strong Wind in Delaware, October 28, 2008

October 28, 2008 · NWS PHI · 4 events in 4 counties and zones

Gusty northwest winds that reached as high as 63 mph occurred from the mid morning into the afternoon across Delaware. Two homes were damaged by downed trees in New Castle (New Castle County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Gusty northwest winds that reached as high as 63 mph occurred from the mid morning into the afternoon across Delaware.

Two homes were damaged by downed trees in New Castle (New Castle County). Peak wind gusts included 63 mph in Sandtown (Kent County), 48 mph in Milford (Sussex County), 47 mph in Dover (Kent County), Lewes (Sussex County) and the New Castle County Airport and 45 mph in New Castle (New Castle County). Most of the peak wind gusts occurred during the early afternoon on the 28th as the pressure gradient (difference) tightened quickly between the departing and intensifying low pressure system moving into New England and a high pressure system moving east from the central United States.

A low pressure system developed on the stalled front over North Carolina on the afternoon of the 27th. It slowly moved northeast and intensified rapidly. By 2 a.m. EDT on the 28th it was just off the New Jersey Coast and had a central pressure of 1003 millibars. At 8 a.m. EDT on the 28th, the low pressure system was approaching central Long Island, New York and the pressure lowered to 995 millibars. It proceeded to move northeast and was a 989 millibar low pressure system near Hartford, Connecticut at 2 p.m. EDT on the 28th and a 986 millibar low pressure system along the northern Vermont and New Hampshire border at 8 p.m. EDT on the 28th. By evening this low pressure system was far enough away that winds decreased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 28, 5:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 28, 5:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 AM EDT TUE OCT 28 2008

.SYNOPSIS...
LOW PRESSURE, OFF THE NEW JERSEY COAST THIS MORNING, WILL BECOME AN
UNSEASONABLY STRONG LOW PRESSURE DURING THE DAY AND MOVE TO THE
LONG ISLAND COASTAL WATERS THIS AFTERNOON AND CONTINUE NORTHEAST
TO EASTERN CANADA TONIGHT. HEAVY PRECIPITATION, SOME OF IT SNOW,
AND HIGH WINDS WILL BE THE RULE TODAY INTO TONIGHT. SLOW IMPROVEMENT
IS EXPECTED INTO WEDNESDAY AS HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE MADE A SMALL UPDATE TO ZONES FOR WARREN CO NJ AND NORTHAMPTON
CO PA FOR SOME MIXED SNOW. MAY HAVE TO EXTEND WEATHER ADVISORY FOR A
FEW MORE COUNTIES NEXT TIER DOWN OVER NEXT COUPLE HOURS.

THE SPRING SEASON ENDED WITH THE MOTHERS DAY STORM(WHICH WAS
STRONGER THAN ANY STORM ALL WINTER)AND WE ARE ALREADY LOOKING AT
AN UNUSUALLY STRONG STORM SO EARLY IN THE SEASON. WITH THAT, TODAY
IS GOING TO BE A STORMY DAY INDEED AS THE SURFACE LOW AND ALL OF
ITS UPPER LEVEL SUPPORT INTENSIFY OFF THE NJ COAST BY THIS
AFTERNOON. THIS UNSEASONABLY STRONG LOW WILL BE ACCOMPANIED BY
STRONG WINDS LAND/SEA, SEVERAL INCHES OF ACCUMULATING SNOWS IN THE
HIGHER ELEVATIONS OF OUR NORTHERN ZONES OF PA AND NJ, LOW WATER
LEVELS ON THE DELAWARE BAY AND OCEAN, AND COLD WIND CHILLS FOR A
LATE OCTOBER DAY.

UPPER LOW WILL BE OVER THE DELAWARE BAY BY 12Z WITH SURFACE LOW
OVER LONG ISLAND COASTAL WATERS. BY 18Z 80H HEIGHT FALLS OF 12+DM
WITH STRONG COLD AIR ADVECTION SWEEPING ACROSS THE CFA. PRECIP ON
88DS CONTINUES TO MOVE RAPIDLY NORTH THIS MORNING AHEAD OF
DEVELOPING LOW. PRECIP WILL CONTINUE TO WRAP AROUND THE
DEVELOPING LOW WITH SOME HEAVIER SHOWERS ROTATING SOUTH FROM THE
POCONOS AND NORTHERN NEW JERSEY BY THIS AFTERNOON AND EXTENDING
SOUTH INTO THE NORTHERN DELAWARE VALLEY BEFORE RETREATING NORTH
WITH THIS EVENING. SNOW HAS BEEN FALLING ACROSS THE POCONOS AND IT
WILL ACCUMULATE TODAY WITH A WINTER WEATHER ADVISORY GOING UP WITH
THIS PACKAGE. WWD PAINTS A 4 INCH STRIP FOR THE FAR NORTHER ZONES
AND THAT SEEMS LIKELY WITH THE COLD AIR IN PLACE BY THIS AFTERNOON.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
CLOSED UPPER LOW OVR QUEBEC BY 12Z WED WITH STILL SOME SHORT WAVES
SCHEDULED TO ROTATE AROUND THE BASE OF IT. SOME SNOW SHOWERS WILL
FALL ACROSS THE FAR NORTHERN AREAS DURING THE DAY WITH A MIX OF
RAIN AND SNOW SHOWERS FARTHER SOUTH, BUT JUST A CHANCE. THE TROUGH
WILL SHARPEN AS THE LAST OF THE SHORT WAVES MOVES THROUGH WEDNESDAY
NIGHT AND THE STRONG UPPER RIDGE BEGINS TO BUILD EAST. TEMPERATURES
WILL BE WELL BELOW NORMAL THROUGH THIS PERIOD WITH TEMPERATURES IN
THE 20S NORTH AND LOW TO MID 30S SOUTH.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE UPPER TROUGH THAT WILL BE OVER THE EAST DURING MUCH OF THE SHORT
TERM WILL BE PACKING UP AND HEADING OUT IN THE THU-SAT PERIOD.
MODERATING TEMPERATURES WITH DRY WEATHER IN THE FORECAST. HIGH
TEMPERATURES WILL BEGIN ABOUT 5 DEGREES BELOW NORMAL THU AND RISE
ABOVE NORMAL FRI.

A PROGRESSIVE UPPER TROUGH WILL MOVE ACROSS THE GREAT LAKES SAT AND
THEN OFF THE EAST COAST SUN. A COLD FRONT WILL CROSS OUR AREA SAT
NIGHT AND BRING THE CHC FOR SOME SHOWERS. THE ECMWF IS A BIT FASTER
WITH THE TROUGH, BEFORE CAUSING IT TO STALL OFF THE COAST AND AN
UPPER LOW FORMS ON IT. ANY SFC LOW IS SHOWN DEVELOPING OUT AT SEA
AND NOT AFFECTING OUR AREA. THE 06Z GFS IS BIT SLOWER WITH THE FRONT
AND SHOWS NO LOW DEVELOPING ON IT. I WILL SIDE WITH THE ECMWF TIMING
FOR THE SYSTEM AT THIS POINT. CHC/SLGT POPS IN THE GRIDS.

ANOTHER RIDGE BUILDS IN ACROSS OUR PART OF THE COUNTRY LATER SUN
INTO MON SO ANOTHER DRY PERIOD IS EXPECTED THEN WITH TEMPERATURES
NEAR SEASONABLE LEVELS.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
STRONG CYCLOGENESIS WILL OCCUR JUST OFFSHORE TODAY AS UPPER LOW
PRESSURE SPINS EASTWARD AND PHASES WITH THE SURFACE LOW. THE AREA OF
RAIN THAT SPRANG NORTHWARD OVER OUR AREA EARLIER LAST NIGHT, JUST TO
THE EAST OF THE UPPER LOW (AND SPOILED THE WORLD SERIES FINISH), WAS
FORMING INTO A BAROCLINIC LEAF PATTERN LATE IN THE OVERNIGHT. THE
HEAVIER PRECIPITATION WAS EASING EAST OF OUR AREA. BUT, CATEGORICAL
RAIN WILL OCCUR THIS MORNING, WITH WRAP-AROUND SHOWERS THIS
AFTERNOON. MOSTLY LIGHT RAIN SHOULD KEEP VISIBILITIES EITHER VFR, OR
OCCASIONALLY MARGINAL VFR. CEILINGS VARIED FROM VFR TO IFR HOWEVER,
MUCH OF THE TIME CEILINGS SHOULD FIT INTO THE MARGINAL VFR CATEGORY.
SOME IMPROVEMENT IS EXPECTED LATER IN THE AFTERNOON (WHICH MOS
GUIDANCE SUPPORTS) AS THE UPPER LOW PUSHES TO OUR NORTH-NORTHEAST.
ALTHOUGH INTENSITIES ARE NOT EXPECTED TO BE PRONOUNCED, SOME SNOW
COULD MIX IN OVER THE LEHIGH VALLEY BASED ON LOW LEVEL THICKNESS
CONSIDERATIONS, SO A MIX OF RAIN AND SNOW WAS MENTIONED FOR KABE.

UNFORTUNATELY, FLYING CONDITIONS WILL BE STRONGLY DEGRADED AS THIS
MORNING PROGRESSES DUE TO INCREASING WEST-NORTHWEST TO WEST WINDS.
EXPLOSIVE OFFSHORE CYCLOGENESIS, COUPLED WITH A SURGE OF COLDER AIR
AT LOWER LEVELS AND CONSEQUENT SIGNIFICANT SURFACE PRESSURE RISES
THIS AFTERNOON, SHOULD RESULT IN STRONG TO EVEN HIGH WINDS IN OUR
AREA. THE GFS IS A BIT STRONGER WITH 925 HPA WINDS TODAY, RIVALLING
THE NAM WHICH IS ABOUT AS STRONG, OR EVEN A TAD HIGHER, THAN THE 00Z
TUESDAY RUN. 925 HPA WINDS WERE FORECAST AT 50 TO 55 KNOTS. SO,
SURFACE WIND GUSTS WERE INCREASED A BIT, TOPPING OUT AT 40 OR 42
KNOTS FOR AREA AIRPORTS. THERE COULD EVEN BE SOME HIGHER GUSTS,
ESPECIALLY FOR KACY WHICH IS CLOSER TO THE COAST.

THESE WINDS SHOULD BE INCREASING BY LATE MORNING AND BE STRONGEST
FOR THE AFTERNOON RUSH HOUR, AND PERSIST INTO THE EVENING HOURS
BEFORE DIMINISHING SOMEWHAT TOWARD MIDNIGHT HOWEVER, ITLL STILL BE
WINDY OVERNIGHT, AND BRISK WEDNESDAY TOO.

THERE COULD BE PARTIAL CLEARING LATE TONIGHT, BEFORE A RESUMPTION OF
STRATOCUMULUS FOR WEDNESDAY.

FOR THE OUTLOOK, VFR STRATOCUMULUS IS EXPECTED WEDNESDAY, ALONG WITH
ISOLATED SHOWERS. HOWEVER, HIGH PRESSURE WILL GRADUALLY MOVE INTO
OUR AREA LATE WEDNESDAY AND THURSDAY. THIS HIGH WILL DOMINATE OUR
WEATHER THROUGH MOST OF FRIDAY. HOWEVER, A COLD FRONT MAY THEN MOVE
THROUGH ON SATURDAY, WITH PERHAPS SOME SHOWERS.

&&

.MARINE...
DUE TO THE EXPLOSIVE OFFSHORE CYCLOGENESIS AND PHASING UPPER LOW,
COUPLED WITH A SURGE OF COLDER AIR AT LOWER LEVELS AND CONSEQUENT
SIGNIFICANT SURFACE PRESSURE RISES THIS AFTERNOON, WINDS ARE
FORECAST BY THE GFS AND NAM TO BE STRONGER THAN PREVIOUSLY FORECAST.
AS A RESULT, IT WAS DECIDED TO UPGRADE TO A STORM WARNING FOR ALL
MARINE AREAS TODAY AND INTO TONIGHT. WINDS GUSTING TO 50 KNOTS ARE
POSSIBLE THIS AFTERNOON AND TONIGHT.

SINCE THE ONSET OF THESE STRONGER WINDS IS WITHIN 8 HOURS, NO
MENTION OF A GALE WARNING IS NEEDED. AND, THERE WILL NOT A RAMP DOWN
TO A GALE WARNING AFTER THE STORM WARNING EXPIRES THE FORECAST
NUMBERS WILL SPEAK FOR THEMSELVES.

FORECAST WAVE HEIGHTS WERE INCREASED TO 9 FEET, SLIGHTLY HIGHER THAN
WAVEWATCH GUIDANCE.

THE STRONG WEST TO WEST-NORTHWEST WIND WILL CAUSE WATER LEVELS TO
EVENTUALLY DROP TO BLOW-OUT TIDE CONDITIONS. SO, A LOW WATER
ADVISORY HAS BEEN POSTED FOR OUR OCEAN ZONES AND DELAWARE BAY ZONES,
STARTING LATER THIS AFTERNOON AND CONTINUING TONIGHT AND THROUGH
WEDNESDAY AFTERNOON.

BEYOND WEDNESDAY, HIGH PRESSURE WILL PUSH IN FROM THE WEST WEDNESDAY
NIGHT AND THURSDAY, AND ALLOW WINDS AND SEAS TO CALM DOWN BEFORE
ANOTHER FRONT ARRIVES LATE SATURDAY OR SATURDAY NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 AM EDT WEDNESDAY FOR
     PAZ054-055-060>062-067>071.
     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 4 AM EDT
     WEDNESDAY FOR PAZ054-055.
NJ...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 AM EDT WEDNESDAY FOR
     NJZ001-007>010-015>019.
     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 3 AM EDT
     WEDNESDAY FOR NJZ012>014-020>027.
     WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 4 AM EDT
     WEDNESDAY FOR NJZ001.
DE...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 AM EDT WEDNESDAY FOR
     DEZ001.
     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 3 AM EDT
     WEDNESDAY FOR DEZ002>004.
MD...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 AM EDT WEDNESDAY FOR
     MDZ008-012-015-019.
     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 3 AM EDT
     WEDNESDAY FOR MDZ020.
MARINE...LOW WATER ADVISORY FROM 6 PM THIS EVENING TO 8 PM EDT
     WEDNESDAY FOR ANZ430-431-450>455.
     STORM WARNING UNTIL 4 AM EDT WEDNESDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...EBERWINE
NEAR TERM...EBERWINE
SHORT TERM...EBERWINE
LONG TERM...OHARA
AVIATION.../
MARINE.../

(UPDATE IN THE NEAR TERM)
Hazardous weather outlook, Oct 28, 4:38 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
538 AM EDT TUE OCT 28 2008

NJZ001-PAZ054-055-290945-
SUSSEX-CARBON-MONROE-
538 AM EDT TUE OCT 28 2008

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 4 AM WEDNESDAY
WITH ACCUMULATIONS REACHING 3 INCHES IN SOME OF THE HIGHER
ELEVATIONS.

THE WINDS WILL BE FROM THE WEST AND NORTHWEST AVERAGING A STEADY
20 TO 30 MPH WITH GUSTS REACH 45 MPH OR SLIGHTLY HIGHER THIS
AFTERNOON INTO THE EVENING HOURS BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-008-PAZ060>062-290945-
WARREN-MORRIS-BERKS-LEHIGH-NORTHAMPTON-
538 AM EDT TUE OCT 28 2008

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THE WINDS WILL BE FROM THE WEST AND NORTHWEST AVERAGING A STEADY
20 TO 30 MPH WITH GUSTS REACH 45 MPH OR SLIGHTLY HIGHER THIS
AFTERNOON INTO THE EVENING HOURS BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-015-019-NJZ009-010-015>019-PAZ067>071-290945-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-HUNTERDON-SOMERSET-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
538 AM EDT TUE OCT 28 2008

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THE WINDS WILL BE FROM THE WEST AND NORTHWEST AVERAGING A STEADY
20 TO 30 MPH WITH GUSTS REACH 45 MPH OR SLIGHTLY HIGHER THIS
AFTERNOON INTO THE EVENING HOURS BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ020-NJZ012>014-020>027-290945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CAROLINE-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
538 AM EDT TUE OCT 28 2008

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 3 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY AND SOUTHERN NEW JERSEY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

THE WINDS WILL BE FROM THE WEST AND NORTHWEST AVERAGING A STEADY
30 TO 40 MPH WITH GUSTS REACH 60 MPH AT TIMES THIS AFTERNOON INTO
THE EVENING HOURS BEFORE DIMINISHING AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-290945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
538 AM EDT TUE OCT 28 2008

...STORM WARNING IN EFFECT UNTIL 4 AM EDT WEDNESDAY...
...LOW WATER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 PM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.
   LOW WATER ADVISORY.

WEST WINDS 25 TO 35 KT WITH GUSTS UP TO 40 KT...INCREASING TO 30
TO 40 KT WITH GUSTS UP TO 50 KT BY THIS AFTERNOON.

AN INTENSIFYING WEST TO NORTHWEST WIND IS EXPECTED TO CAUSE BLOW-
OUT TIDE CONDITIONS TO OCCUR ALONG EAST-FACING COASTLINES, AS WELL
AS ACROSS DELAWARE BAY, AROUND THE TIMES OF LOW TIDE LATE THIS
AFTERNOON, TONIGHT, AND WEDNESDAY. WATER LEVELS COULD DIMINISH AT
TIMES TO AROUND MINUS 2.0 FEET MEAN LOWER LOW WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 28, 5:28 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
628 AM EDT TUE OCT 28 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-
055-060>062-067>071-281830-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
628 AM EDT TUE OCT 28 2008

...STRONG LOW PRESSURE WILL BRING WET...RAW AND WINDY WEATHER TO
THE REGION...

AN UNSEASONABLY STRONG LOW PRESSURE WILL INTENSIFY OFF THE NEW JERSEY
COAST THIS MORNING AND TRACK ACROSS LONG ISLAND AND INTO NEW ENGLAND
TONIGHT.

PRECIPITATION...
RAIN WAS FALLING ACROSS MOST AREAS EXCEPT FOR THE HIGHER ELEVATIONS
OF NORTHEAST PENNSYLVANIA AND NORTHWEST NEW JERSEY WHERE SNOW WAS
FALLING. SEVERAL INCHES OF SNOW WILL ACCUMULATE TODAY INTO THE
EARLY MORNING HOURS ON WEDNESDAY. A WINTER WEATHER ADVISORY HAS
BEEN POSTED MAINLY FOR THE HIGHER ELEVATIONS IN THOSE AREAS. THIS
STORM WILL PULL COLD AIR INTO THE REGION AND DEPENDING UPON THE
TRACK COULD CHANGE SOME OF THE RAIN OVER TO SNOW SOONER THAN FORECAST
AND RESULT IN ACCUMULATING SNOWS ELSEWHERE.

TEMPERATURES...
HIGH TEMPERATURES TODAY WILL BE 10 TO 15 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR WITH HIGHS ONLY IN THE MID 30S IN THE POCONOS
AND NORTHWEST NEW JERSEY TO AROUND 50 OVER THE SOUTHERN COUNTIES.

WINDS...
THE WINDS WILL BE A FACTOR TODAY WITH WIND ADVISORIES POSTED FOR
MOST LOCATIONS EXCEPT HIGH WIND WARNINGS MAINLY FOR THE COUNTIES
ALONG THE COAST AND DELAWARE BAY INTO MARYLANDS NORTHEAST SHORE.
INLAND WINDS WILL GUST BETWEEN 40 AND 45 MPH AND COULD GUST TO 60
MPH AT TIMES IN THE WARNING AREA.

PLEASE STAY TUNED FOR ADDITIONAL FORECAST UPDATES AND STATEMENTS
ISSUED LATER TODAY.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
October 28, 8:00 AM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
October 28, 8:00 AM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

High Wind, Kent

When
October 28, 12:00 PM EST to 2:00 PM EST
Where
Kent forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
October 28, 12:00 PM EST to 5:00 PM EST
Where
New Castle forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$40,000
Reported by
Mesonet
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138437, 138438, 138436, 138439.